Alert archive / Pennsylvania / Flash Flood Warnings in 2017

Flash Flood Warning 5, NWS Binghamton, NY

May 1, 20174 counties in Pennsylvania

NWS Binghamton, NY issued this flash flood warning at May 1, 2017, 11:09 PM EDT for 4 counties in Pennsylvania. It was in force for 111 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2017, 11:09 PM EDT (03:09 UTC)
Expired
May 2, 2017, 1:00 AM EDT
In force
111 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

Counties Lackawanna County, PA, Luzerne County, PA, Susquehanna County, PA, Wyoming County, PA

The radar

The Binghamton radar (KBGM), 84 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 12:30 AM EDTFLOOD1 N Vernon, PAPORTIONS OF VALLEY VIEW ROAD IN EATON TOWNSHIP, PA WERE CLOSED DUE TO MINOR FLOODING AND A DEBRIS WASH OVER OF THE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 3.2 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2017-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2017-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 271 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
973 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
271 m²/s²
0-3 km storm-relative helicity
361 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

300 
WGUS51 KBGM 020309
FFWBGM
PAC069-079-115-131-020500-
/O.NEW.KBGM.FF.W.0005.170502T0309Z-170502T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
1109 PM EDT MON MAY 1 2017

The National Weather Service in Binghamton has issued a

* Flash Flood Warning for...
  Southeastern Susquehanna County in northeastern Pennsylvania...
  Northwestern Lackawanna County in northeastern Pennsylvania...
  Northwestern Luzerne County in northeastern Pennsylvania...
  Wyoming County in northeastern Pennsylvania...

* Until 100 AM EDT
  
* At 1107 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. One to two inches of rain has 
  already fallen and an additional 1 to 2 inches is possible through 
  1 am.

* Some locations that will experience flooding include...
  Falls, Vernon, Clarks Summit, Harveys Lake, Clifford, Tunkhannock,
  Springville, Clarks Green, Harford and Orange.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4117 7630 4120 7632 4130 7631 4152 7622
      4183 7574 4176 7547 4160 7553

$$

BJT
1 follow-up statement
727 
WGUS71 KBGM 020453
FFSBGM

Flash Flood Statement
National Weather Service Binghamton NY
1253 AM EDT TUE MAY 2 2017

PAC069-079-115-131-020503-
/O.EXP.KBGM.FF.W.0005.000000T0000Z-170502T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Susquehanna PA-Lackawanna PA-Luzerne PA-Wyoming PA-
1253 AM EDT TUE MAY 2 2017

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN SUSQUEHANNA...
NORTHWESTERN LACKAWANNA...NORTHWESTERN LUZERNE AND WYOMING COUNTIES
WILL EXPIRE AT 100 AM EDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4117 7630 4120 7632 4130 7631 4152 7622
      4183 7574 4176 7547 4160 7553

$$

BJT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at May 1, 8:56 PM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, May 1, 8:56 PM EDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
856 PM EDT Mon May 1 2017

.SYNOPSIS...
A cold front will move through the area this evening with
thunderstorms and showers. Some of the thunderstorms will have
damaging winds and heavy rain. Much cooler air with scattered
showers will be across the area Tuesday and Wednesday.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
845 pm update...Line of severe storms continues to sweep east
and as of the mid evening affecting areas in the Wyoming Valley
of PA north and east into far eastern Broome, Chenango, into
Delaware and Otsego Counties. Damaging winds will continue to be
the main threat but we still can't rule out tornadoes. Also,
hydro will have to be watched as these storms are producing
heavy rain but the good news is they are for the most part
progressive. Instability has been decreasing somewhat but the
shear, dynamics, and kinematics are strong so expect that severe
weather will be possible with this line right through the
Catskills and Poconos. Storms will exit the forecast area by
around midnight. Also, we continue to lop off counties from the
watch over western parts of the forecast area as the storms
clear these areas.

7 pm update...
update for a severe thunderstorm watch rest of area until
midnight. Single solid line with stratiform line behind.
Behaving but moving slowly east across cwa. Minor changes to
grids, mostly temperatures behind line which have dropped to
around 60.

330 PM update...
Tornado watch now in effect until 10 PM for western three
quarters of cwa. Very strong wind fields with speed shear due to
increasing winds with height and low level turning. Some
clearing ahead of the solid line in western NY/western PA has
created low level instability due to surface heating. This will
all translate east. Line moves into Steuben between 4 and 5 PM
then to SYR around 6 pm, BGM 7/8 PM, AVP 9 PM. In the southeast
low level clouds have been slow to erode today keeping it much
cooler and also more stable. At this time not sure if a watch
will be needed for the far eastern counties.

Other problems could be heavy rain. Amounts in the strongest
storms over one inch. This could cause minor problems. With this
one line being the whole show for now flooding is not expected
to be that much. Movement is slow now but some increase in
forward speed is expected. Will continue to hold off on a flash
flood watch. Late evening into early morning showers end and
the front goes through. Colder air slow to move in the lows in
the low and mid 50s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY/...
330 PM Update...

A stacked low moves northeast from the Midwest into the Great
Lakes Tuesday into Tuesday night. A westerly flow of cool moist
air will keep showers across the area this period. The best
chance will be in NY. Amounts will be light. Some sun but with
the cooler air high temperatures only get to 55 to 60 in NY and
around 60 PA Tuesday. Wednesday even colder with highs mostly 50
to 55. Low temperatures Tuesday night around 40. With little
clearing and winds at 10 mph, frost is not likely. Rainfall
amounts under half an inch with the highest Syracuse/Utica. Near
zero for Scranton.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
335 PM Update...
Models disagree on the details but are solid on the overall
picture of a large showery upper low dropping over our region
and persisting in our vicinity for most of the period.

Before the low, a passing surface high Wednesday night will
first lead to a brief window of less cloud cover and radiational
cooling, resulting in lows in the mid to upper 30s. Some of our
coldest pockets could get to around freezing, something to keep
in mind for those who have vulnerable plants out early.

Upper low then brings an extended period of cool wet weather.
On Thursday, moist warm air advection aloft will cause showers
to develop. The surface warm front itself will struggle to reach
our region, holding highs back to mainly 50s for Thursday and
upper 50s-lower 60s Friday. With the low drifting directly
overhead, our main batch of rain will be Thursday night through
Friday. Periods of showers can then still be expected through
the weekend with instability of cold air aloft, and lobes of
vorticity pinwheeling around the upper low. All told, easily 1
to 2 inches of rain could be spread out over the Thursday
through Sunday period with perhaps locally higher amounts. Not
too concerned yet hydrology-wise but something to keep an eye
on as details become clearer. At a minimum we can expect some
elevated water levels and higher stream flows. Highs will only
be in the 50s over the weekend and probably into Monday.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
As of 2345z, a line of strong thunderstorms was currently crossing
the forecast area extending from near BGM north and east to
near KRME. Some showers still linger for KSYR/KITH/KELM but the
worst of the storms have now pushed east of these sites. Heading
through the next couple hours, expect IFR visbys with strong
wind gusts as these storms move through KRME/KBGM and later KAVP
by 02z. We have indicated wind gusts to 35 knots in the TAFs
but there is definitely the potential for stronger
gusts...potentially exceeding 50 knots if the strongest part of
the cells move over a TAF site.

The storms exit by late this evening and in their wake generally
expect low end VFR cigs through the remainder of the TAF period.
The exception will be KBGM where MVFR cigs may linger overnight.

Outlook...

Tuesday afternoon through Wednesday night...Mainly VFR but a
chance of showers and associated restrictions at times mostly in
NY.

Thursday through Friday...Restrictions likely with rain from
slow-moving low pressure system.

Saturday...restrictions possible in showers.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...TAC
NEAR TERM...PCF/TAC
SHORT TERM...TAC
LONG TERM...MDP
AVIATION...PCF/TAC
Hazardous weather outlook, May 1, 10:55 PM EDT, 14 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
1055 PM EDT Mon May 1 2017

NYZ057-062-PAZ039-040-043-044-047-048-072-030300-
Delaware-Sullivan-Susquehanna-Northern Wayne-Wyoming-Lackawanna-
Luzerne-Pike-Southern Wayne-
1055 PM EDT Mon May 1 2017

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

The Severe Thunderstorm Watch has been cancelled however additional
showers and storms will affect the area into the early part of the
overnight and a few of these could still produce locally strong,
gusty winds. In addition, heavy rain falling repeatedly over the
same areas could lead to continuing urban and small stream flooding
issues.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions and recent storm damage according to Standard Operating
Procedures.

NYZ009-015>018-022>025-036-037-044>046-055-056-PAZ038-030300-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Bradford-
1055 PM EDT Mon May 1 2017

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report storm damage from Monday's
storms according to Standard Operating Procedures.

In the hours before

Local storm report, May 1, 8:54 PM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
854 PM EDT MON MAY 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND DMG     NEW MILFORD             41.88N  75.73W
05/01/2017                   SUSQUEHANNA        PA   911 CALL CENTER

            POWER POLE DOWN. TREE CATCHING FIRE. RADAR ESTIMATED
            TIME.

&&

MDP
Local storm report, May 1, 8:56 PM EDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
856 PM EDT MON MAY 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     TSTM WND DMG     DELHI                   42.28N  74.91W
05/01/2017                   DELAWARE           NY   911 CALL CENTER

            NUMEROUS TREES DOWN...POWER LINES DOWN

&&

CJP
Local storm report, May 1, 9:02 PM EDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
902 PM EDT MON MAY 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     NEW BERLIN              42.62N  75.34W
05/01/2017                   CHENANGO           NY   FACEBOOK

            TREES DOWN ON SHACKTOWN MTN. ROAD

&&

JML
Local storm report, May 1, 9:13 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
913 PM EDT MON MAY 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     NORWICH                 42.53N  75.52W
05/01/2017                   CHENANGO           NY   EMERGENCY MNGR

            MULTIPLE TREES DOWN ALSO IN PRESTON... NEW BERLIN...
            OXFORD... GUILFORD 815 PM-830 PM.

&&

JML
Local storm report, May 1, 9:27 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
927 PM EDT MON MAY 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND DMG     GILBERTSVILLE           42.47N  75.32W
05/01/2017                   OTSEGO             NY   AMATEUR RADIO

            POSSIBLE TORNADO. TREES DOWN AND OTHER DAMAGE. RADAR
            ESTIMATED TIME.

&&

MDP
Local storm report, May 1, 10:09 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1009 PM EDT MON MAY 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND DMG     1 N OXFORD              42.46N  75.60W
05/01/2017                   CHENANGO           NY   FACEBOOK

            TREES DOWN... UPROOTED... SHEARED OFF JUST NORTH OF
            VILLAGE OF OXFORD

&&

JML

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 8:29 PM EDTSevere Thunderstorm WarningBGMLackawanna, Luzerne, Pike, Susquehanna, Wayne, Wyoming61 min
May 1, 8:51 PM EDTSevere Thunderstorm WarningBGMLackawanna, Luzerne, Wyoming39 min
May 1, 9:24 PM EDTSevere Thunderstorm WarningBGMLackawanna, Luzerne, Wyoming51 min
May 1, 9:29 PM EDTAreal Flood AdvisoryBGMLackawanna, Luzerne, Susquehanna, Wyoming2 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.